Michigan, 2009

High Wind and Winter Weather in Michigan, February 1, 2009

February 1, 2009 · NWS MQT · 2 events in 2 counties and zones

A low pressure system tracking across Ontario brought a strong cold front across Upper Michigan on the 1st. high wind and moderate snowfall occurred at a few locations along Lake Superior.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure system tracking across Ontario brought a strong cold front across Upper Michigan on the 1st. As a result...high wind and moderate snowfall occurred at a few locations along Lake Superior.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 31, 10:25 PM EST, 2 hours earlier.

Area forecast discussion, Jan 31, 10:25 PM EST, 2 hours before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MARQUETTE MI
1025 PM EST SAT JAN 31 2009

.UPDATE...

WV IMAGERY SHOWED IMPRESSIVE DRYING ASSOCIATED WITH A SHORTWAVE
TROUGH MOVING FROM NE MN INTO LAKE SUPERIOR. AT 03Z...A DEEP  985 MB
LOW WAS LOCATED NEAR CYXL (SIOUX LOOKOUT ONTARIO) WITH A COLD FRONT
DRAPED TO THE SOUTH INTO W UPPER MI (KCMX TO KLNL). THE STRONGEST
ISALLOBARIC WIND COMPONENT WITH A 5 MB/3 HR PRES RISE WAS MOVING
THROUGH NRN MN AND WRN ONTARIO. A BATCH OF SNOW SHOWERS SEEMED TO
MARK A LINE WHERE INCREASING CAA AND MIXING DEPTH WAS RESULTING IN
STRONGER WINDS WITH GUSTS IN THE 40 TO 45 KT RANGE OVER NE MN.
EXPECT THIS FEATURE AND A FEW FLURRIES TO ARRIVE IN THE KEWEENAW BY
05Z BRINGING A PERIOD OF STRONG WINDS WITH SOME GUSTS TO 50 MPH.
SO...STARTED ADVY TIMING A BIT EARLIER AND BUMPED UP WIND FCST A
NOTCH.

FARTHER SOUTH...GUSTY WINDS AND BREAKING LOW LEVEL INVERSION SHOULD
ALSO BRING GUSTS WINDS TO 35 MPH AND A QUICK TEMP RISE INTO THE
LOWER TO MID 30S. AS THE PRES RISE MAX MOVES THROUGH WINDS WILL
DIMINISH LATER TONIGHT.

.SYNOPSIS...
20Z WATER VAPOR LOOP AND RUC 500MB HEIGHT ANALYSIS SHOWED A GENERAL
NW FLOW ACROSS NORTH AMERICA...THOUGH THERE IS ONE SIGNIFICANT
PERTURBATION TO THE FLOW WHICH IS A FAIRLY POTENT TROUGH CROSSING
SOUTH CENTRAL CANADA AND THE DAKOTAS. WEAK RIDGING EXISTS AHEAD OF
THE TROUGH OVER THE WESTERN GREAT LAKES...AND SUBSIDENCE UNDERNEATH
IT HAS PRETTY MUCH ENDED ANY PCPN OVER THE CWA EXCEPT OVER LUCE
COUNTY WHERE SOME MID-LEVEL FRONTOGENESIS CONTINUES TO PRODUCE -SN.
ALTHOUGH PCPN HAS ENDED...LOW CLOUDS REMAIN OVER MUCH OF UPPER MI
INTO BORDERING AREAS OF WI...TRAPPED UNDERNEATH THE SUBSIDENCE
INVERSION. SOME BR HAS BEEN REPORTED AS WELL WITH THE LOW
CLOUDS...BUT NO FZDZ AS OF YET. CLEARING IS NOT FAR AWAY...
THOUGH...WITH MUCH OF WI AND MN MOSTLY CLEAR. 12Z ABR SOUNDING
REFLECTS THE DRYING TO CLEAR OUT THE LOW CLOUDS. TEMPS HAVE JUMPED
INTO THE 30S AND 40S UNDER THIS CLEARING. THE CLEARING EVEN GOES
BACK INTO THE DAKOTAS AND SASKATCHEWAN. THERE ARE CLOUDS PRESENT IN
MANITOBA AND FAR NW MN...ASSOCIATED WITH A 985MB LOW JUST SE OF
WINNIPEG MANITOBA. CANADIAN RADAR AND OBS ALSO INDICATE SOME -SN
WITH THE CLOUDS...BEING MOSTLY GENERATED BY DPVA FROM THE UPPER
TROUGH. SOUTH OF THE LOW AND BEHIND A COLD FRONT IN NW MN...WINDS
HAVE BEEN GUSTY. IMMEDIATELY BEHIND THE FRONT...GUSTS OF 35-45 KT
ARE OCCURRING...ASSOCIATED WITH RAPID PRESSURE RISES ON THE ORDER OF
1 MB/HR. OVERALL AIRMASS BEHIND THE COLD FRONT IS DRY AND NOT THAT
COLD...THOUGH. EDMONTON ALBERTA 12Z SOUNDING HAD PRECIPITABLE WATER
OF A 0.10 OF AN INCH AND 850MB TEMPS OF -5C.

&&

.SHORT TERM (TONIGHT AND SUNDAY)...

UPPER TROUGH OVER THE NORTHERN PLAINS/SOUTH CENTRAL CANADA WILL DIG
INTO THE UPPER MISSISSIPPI VALLEY AND WESTERN GREAT LAKES AREAS
THROUGH SUNDAY. DESPITE THE HEIGHT FALLS...WHICH ARE ON THE ORDER OF
150 METERS AT 500MB BETWEEN 00Z-12Z SUNDAY...IT LOOKS TO BE PRETTY
TOUGH TO GET PCPN TONIGHT. THIS IS MOSTLY DUE TO THE SFC LOW OVER
SOUTHERN MANITOBA TAKING A TRACK ACROSS NORTHERN ONTARIO OR EXTREME
NRN LAKE SUPERIOR...WHICH KEEPS THE AREA ON THE DRY...SOUTH SIDE OF
THE LOW. HOWEVER...WINDS ARE GOING TO BE AN ISSUE. THE COLD FRONT
ASSOCIATED WITH THE LOW OVER NW MN SHOULD MOVE INTO WRN UPPER MI
LATE THIS EVENING...THEN CROSS THE REST OF THE CWA AFTER MIDNIGHT.
ALL MODELS SHOW A RAPID INCREASE IN WINDS FROM THE SFC THROUGH
850MB. PROBLEM IS THAT THE COLD FRONT IS NOT THAT STRONG IN TERMS OF
THE COLD ADVECTION BEHIND IT...WHICH MEANS WHEN THE STRONGEST WIND
CORE COMES IN...THE LOW LEVELS WILL NOT BE THAT UNSTABLE. ON THE
OTHER HAND TOWARDS SUN MORNING...ENOUGH COLD ADVECTION SHOULD BE
INTO THE CWA TO GENERATE AN UNSTABLE PROFILE BUT BY THAT TIME THE
STRONG WIND CORE IS OFF TO THE EAST. SO SOME OF THE GUSTS THAT HAVE
BEEN SEEN ACROSS NORTH DAKOTA MAY NOT DIRECTLY TRANSLATE EAST OVER
THE CWA...ESPECIALLY GIVEN THE TREE COVER PRESENT HERE AS WELL
NOCTURNAL EFFECTS STRENGTHENING A SFC BASED INVERSION.
NONETHELESS...FEEL THAT AT LEAST THE KEWEENAW GIVEN ITS EXPOSURE TO
WEST WINDS SHOULD BE ABLE TO REACH ADVISORY CRITERIA...ESPECIALLY
WITH THE RAPID PRESSURE RISE SEEN WITH THE FRONT. WAS WORRIED
EARLIER ABOUT THE REST OF THE WEST HALF OF UPPER MI FOR LATE TONIGHT
AND SUN MORNING...BUT ISSUES MENTIONED EARLIER...AS WELL AS OTHER
12Z GUIDANCE OUTSIDE OF THE HIGH RESOLUTION MODELS BEING LIGHTER
WITH WINDS HAS PRECLUDED ANY ADVISORY. DID MENTION SOME GUSTS UP TO
35 MPH...THOUGH. TEMP FORECAST IS QUITE INTERESTING TONIGHT...WITH
POTENTIAL FOR WARMING THIS EVENING AS THE POOL OF WARM AIR IN MN
SHIFTS EAST. FIGURE MOST AREAS SHOULD GET UP TO AROUND
FREEZING...WHICH WOULD BE THE WARMEST TEMP THIS MONTH SEEN AT WFO
MARQUETTE. READINGS ARE THEN EXPECTED TO FALL OFF BEHIND THE FRONT.
PREVIOUS FORECAST LOWS SEEMED REASONABLE.

OUTSIDE OF THE BLUSTERY CONDITIONS THROUGH MUCH OF SUNDAY...WHICH
SHOULD DIMINISH DURING THE AFTN AS THE PRESSURE GRADIENT
WEAKENS...THERE ARE SOME PCPN CONCERNS. MOST MODELS SUGGEST THAT
ADDITIONAL COOLING ALOFT WILL COMBINE WITH DAYTIME HEATING AND
LINGERING LOW LEVEL MOISTURE TO GENERATE SOME DIURNAL SNOW SHOWERS.
CONVECTIVE TEMPS ARE QUITE LOW...AROUND THE MID 20S...WHICH ARE THE
FORECAST HIGHS. THEREFORE...HAVE CONTINUED SOME CHANCE POPS.
MOISTURE COULD ALSO COME OFF WESTERN LAKE SUPERIOR...ESPECIALLY IF
THE GALE FORCE WEST WINDS HELP TO PILE THE ICE ALONG THE WESTERN
U.P. SHORELINE... OPENING UP THE LAKE A BIT. IN ADDITION...THERE ARE
SUGGESTIONS BY OUR LOCAL WRF-ARW AND GFS OF A SHRTWV MOVING INTO
WESTERN UPPER MI DURING THE AFTN...WHICH WOULD ONLY HELP IN
PRODUCING PCPN.

.LONG TERM (SUN NIGHT THROUGH NEXT SAT)...

ON SUN NGT...GUIDANCE SHOWS THE UPR GRT LKS WL BE DOMINATED BY WEAK
SHRTWV RDG/DNVA/WEAK CAD/H85-5 QVECTOR DVGC BTWN THE DEPARTING
CLIPPER LO AND ANOTHER SHRTWV DROPPING SEWD IN THE NW FLOW ALF.
DESPITE THE LACK OF DYNAMIC FORCING...MAINTAINED GOING HI CHC POP
OVER THE NRN TIER ALG PERSISTENT LLVL TROF SHOWN BY MODELS
STRETCHING FM THE KEWEENAW ACRS SRN LK SUP. OPTED TO BUMP UP POP A
BIT AFT 06Z ALG THIS TROF AXIS WITH CLOSER APRCH OF REINFORCING
SHRTWV/DPVA.

AS SHRTWV APRCHG FM THE NW DIGS SEWD ON MON OVER WRN LK SUP/WRN UPR
MI...LLVL FLOW IS PROGGED TO VEER MORE NNE. THERE MAY BE A PD OF
FAIRLY HVY SHSN AS THE TROF OVER THE NRN TIER SUN NGT PRESSES
INLAND...ESPECIALLY WHERE OVER THE NCNTRL WHERE LLVL NNE FLOW IN ITS
WAKE WL UPSLOPE. WITH IMPRESSIVE UVV FCST IN THE DGZ ACCOMPANYING
NEGATIVELY TILTED H85 ISOTHERMS/THERMAL RDG OVER THE E HALF OF LKS
UP...EXPECT HI SN/WATER RATIOS AND THE EVENTUAL NEED FOR HEADLINES
IN AREAS FAVORED BY THE LLVL NNE FLOW. ICE COVG OVER WRN LK SUP MAY
LIMIT AMTS SOMEWHAT IN AREAS OF GOGEBIC/ONT COUNTIES THAT WOULD
NORMALLY SEE HVY SN IN THIS PATTERN. PLAN ON LTL DIURNAL RECOVERY
IN TEMP... ESPECIALLY OVER THE WRN CWA CLOSER TO PUSH OF LOWER H85
TEMPS FOLLOWING SHRTWV.

WITH DEEP MSTR ON CYC SIDE OF SHRTWV TRACK STILL OVHD ON MON EVNG...
HEAVIER SHSN WL LINGER IN AREAS FAVORED BY LLVL NNE FLOW. BUT
ACTIVITY WL TRANSITION TO PURE LES AFT 06Z AND THRU TUE WITH LOSS OF
DEEPER MSTR AND A WEAKENING OF THE LLVL CYC FLOW COINCIDENT WITH
SLOWLY RISING HGTS/DNVA/MSLP IN WAKE OF SHRTWV. LES WL GRDLY WEAKEN
AND SHIFT TO THE NW WIND SN BELTS AS THE LLVL FLOW BACKS WITH APRCH
OF ARCTIC HI PRES RDG. TEMPS ON MON NGT THRU TUE NGT WL AVERAGE BLO
NORMAL...WITH THE LOWER READINGS OVER THE INTERIOR W HALF. WITH ICE
COVER...EDGED FCST TEMPS TOWARD THE LOWER NAM MOS FCST GUIDANCE.

ALL THE EXTENDED MODELS HINT AT MODERATION IN THE RECENT INTENSE
CHILL AS THE UPR FLOW TENDS TO BCM MORE ZONAL ACRS CAN AFT MID WEEK.
BUT THERE ARE SGNFT DIFFERENCES IN HOW MUCH OF A NW COMPONENT THAT
MORE ZONAL FLOW RETAINS. THE ECMWF IS MUCH MORE AGGRESSIVE AT
RAISING HGTS OVER THE GRT LKS...WHILE THE CNDN AND ESPECIALLY THE
00Z/06Z GFS SHOW MORE OF A NW FLOW/MORE PERSISTENT CHILL. THE 30/12Z
ECMWF WAS COLDER THAN THE 00Z RUN AND MORE SIMILAR TO RECENT GFS
RUNS. THE CNDN ENSEMBLE MEMBERS FCST H5 HGT FIELD SHOWS THIS SPREAD
VERY WELL... WITH EQUAL WEIGHT TOWARD BOTH ENDS OF THE DISPARITY
SHOWN BY THE OPS MODELS. PER NCEP GUIDANCE...HAVE TENDED TOWARD A
BLEND OF THE EXTREMES AND USED THE CNDN MODEL AS GUIDANCE FOR GRIDS
POPULATION/FCST. THE EXPECTED SCENARIO SHOWS HI PRES BLDG IN ON WED
WITH LINGERING LES ENDING IN THE MRNG. THEN DRY INTO WED NGT BEFORE
WAD AHEAD OF THE NEXT ALBERTA CLIPPER BRINGS A RETURN TO A CHC OF SN
LATE WED NGT INTO THU. THE CLIPPER LO WL PASS THRU ONTARIO ON THU
AND DRAG A COLD FNT ACRS THE UPR LKS...BRINGING SOME RELATIVELY LGT
LES IN THE NW FLOW IN ITS WAKE THU NGT INTO FRI. NEXT LO PRES
PROGGED TO LIFT NE FM THE PLAINS WL BRING THE THREAT OF SN ON FRI
NGT THEN MIXED PCPN ON SAT AS DEEP COLDER AIR IS FCST TO RETREAT
INTO CAN. ALTHOUGH TEMPS WL BE AOB NORMAL ON WED...EXPECT THE
MERCURY TO RECOVER AOA NORMAL THRU THE REST OF THE WEEK WITH RETREAT
OF ARCTIC AIR.

&&

.AVIATION (FOR THE 00Z TAF ISSUANCE)...
CLEARING OVER WRN UPPER MI...INCLUDING KCMX WILL SPREAD INTO CNTRL
UPPER MI THROUGH THIS EVENING AS THE LOW SHIFTS TO JUST NORTH OF
LAKE SUPERIOR AND WINDS BECOME MORE WRLY. HOWEVER...LOOK FOR STRONG
WESTERLY WINDS TO ACCOMPANYING THE CLEARING...WITH GUSTS UP TO 40 KT
AT KCMX AND 30 KT AT KSAW. MOSTLY VFR CONDITIONS WITH BLUSTERY WEST
WINDS ARE THEN EXPECTED TO PERSIST THROUGH THE REST OF THE TONIGHT
BEFORE MVFR CIGS RETURN SUN AT KCMX. WITH DOWNSLOPE W TO WNW WINDS
AT KSAW VFR CONDITIONS ARE EXPECTED.

&&

.MARINE (FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)...

MAIN FEATURE OF INTEREST IS LOW PRES OVER SOUTHERN MANITOBA THAT
WILL BE TRACKING E JUST N OF LAKE SUPERIOR TONIGHT. RAISED WIND
SPEEDS AND EXPANDED GALES TO ALL OF LAKE SUPERIOR...GIVEN GUSTS
UPSTREAM OVER THE DAKOTAS OF 35-45 KT BEHIND THE LOWS COLD FRONT.
COULD NOT EVEN RULE OUT A STORM FORCE GUST ON EASTERN LAKE
SUPERIOR...BUT LACK OF OBSERVATIONS HAS PRECLUDED ANY MENTION OF
STORM FORCE AT THIS TIME. THERE WILL PROBABLY BE SOME DRAMATIC
CHANGES IN THE ICE COVER OVER THE LAKE DURING THIS PERIOD OF STRONG
WINDS. AFTER THE GALES END ON SUN...WINDS WILL REMAIN BLO GALE
FORCE FOR THE REMAINDER OF THE FCST PERIOD. AS COLDER AIR ARRIVES
EARLY IN THE WEEK...PERIODS OF HEAVY FREEZING SPRAY WILL RETURN SUN
NIGHT THRU TUE.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WIND ADVISORY FROM 1 AM TO 1 PM EST SUNDAY FOR MIZ001-003.

LAKE SUPERIOR...
  HEAVY FREEZING SPRAY WATCH FROM SUNDAY EVENING THROUGH MONDAY
     MORNING FOR LSZ264-266-267.

  GALE WARNING FROM 11 PM THIS EVENING TO 7 PM EST SUNDAY FOR
     LSZ266-267.

  GALE WARNING FROM 10 PM EST /9 PM CST/ THIS EVENING TO 7 AM EST
     /6 AM CST/ SUNDAY FOR LSZ162.

  GALE WARNING FROM 11 PM THIS EVENING TO 1 PM EST SUNDAY FOR
     LSZ264.

  GALE WARNING FROM 10 PM THIS EVENING TO 10 AM EST SUNDAY FOR
     LSZ263.

  GALE WARNING FROM MIDNIGHT TONIGHT TO 12 PM EST SUNDAY FOR
     LSZ265.

&&

SYNOPSIS/SHORT TERM...AJ
LONG TERM...KC
AVIATION...JLB
MARINE...AJ
Hazardous weather outlook, Jan 31, 4:17 PM EST, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
417 PM EST SAT JAN 31 2009

MIZ001-003-011200-
KEWEENAW-NORTHERN HOUGHTON-
417 PM EST SAT JAN 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

LOOK FOR WEST WINDS TO GUST TO 45 MPH TONIGHT. SEE THE LATEST NON
PRECIPITATION WEATHER MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WEST WIND GUSTS TO 45 MPH ARE EXPECTED SUNDAY MORNING. SEE THE
LATEST NON PRECIPITATION WEATHER MESSAGE FOR MORE DETAILS.

LAKE EFFECT SNOW MAY PRODUCE MODERATE SNOW ACCUMULATIONS SUNDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ002-004>007-009-084-085-011200-
ONTONAGON-BARAGA-MARQUETTE-ALGER-LUCE-GOGEBIC-SOUTHERN HOUGHTON-
NORTHERN SCHOOLCRAFT-
417 PM EST SAT JAN 31 2009 /317 PM CST SAT JAN 31 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF FREEZING DRIZZLE EAST OF MARQUETTE THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LAKE EFFECT SNOW MAY PRODUCE MODERATE SNOW ACCUMULATIONS MONDAY
INTO TUESDAY. AREAS FAVORED BY NORTH WINDS WILL SEE THE MOST
SNOW.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ010>014-011200-
IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
417 PM EST SAT JAN 31 2009 /317 PM CST SAT JAN 31 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF FREEZING DRIZZLE THIS EVENING EAST OF
ESCANABA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-263>267-011200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
417 PM EST SAT JAN 31 2009 /317 PM CST SAT JAN 31 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

EXPECT WESTERLY GALE FORCE WINDS OF 35 TO 45 KNOTS TO DEVELOP TONIGHT.
SEE THE LATEST MARINE WEATHER MESSAGE AND LAKE SUPERIOR FORECAST
FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LOOK FOR WESTERLY GALE FORCE WINDS OF 35 TO 45 KNOTS OVER LAKE
SUPERIOR TO DIMINISH ON SUNDAY. SEE THE LATEST MARINE WEATHER
MESSAGE AND LAKE SUPERIOR FORECAST FOR MORE DETAILS.

THERE WILL BE PERIODS OF HEAVY FREEZING SPRAY OVER NORTH CENTRAL
AND EASTERN LAKE SUPERIOR SUNDAY NIGHT INTO TUESDAY. SEE THE LATEST
MARINE FORECAST FOR LAKE SUPERIOR.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

AJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind, 1 winter weather. Local standard time, as filed.

High Wind, Northern Houghton

When
February 1, 12:25 AM EST to 8:00 AM EST
Where
Northern Houghton forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The Houghton County Airport measured frequent wind gusts of 50 to 55 mph throughout much of the morning. A peak wind gust of 62 mph was recorded at 12:25 am. The spotter at Freda measured sustained winds of 30 to 40 mph with a peak gust of 52 mph around 7 am.

Winter Weather, Ontonagon

When
February 1, 8:00 AM EST to 2:45 PM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

The observer in Rockland measured five inches of lake effect snow.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154489, 154519.